To identify the factors that threaten patient safety when using patient-controlled analgesia (PCA) and to obtain an evidence-based estimate of the probability of death from user programming errors associated with PCA. A 19-yr-old woman underwent Cesarean section and delivered a healthy infant. Postoperatively, morphine sulfate (2 mg bolus, lockout interval of six minutes, four-hour limit of 30 mg) was ordered, to be delivered by an Abbott Lifecare 4100 Plus II Infusion Pump. A drug cassette containing 1 mg.mL(-1) solution of morphine was unavailable, so the nurse used a cassette that contained a more concentrated solution (5 mg.mL(-1)). 7.5 hr after the PCA was started, the patient was pronounced dead. Blood samples were obtained and autopsy showed a toxic concentration of morphine. The available evidence is consistent with a concentration programming error where morphine 1 mg.mL(-1) was entered instead of 5 mg.mL(-1). Based on a search of such incidents in the Food and Drug Administration MDR database and other sources and on a denominator of 22,000,000 provided by the device manufacturer, mortality from user programming errors with this device was estimated to be a low likelihood event (ranging from 1 in 33,000 to 1 in 338,800), but relatively numerous in absolute terms (ranging from 65-667 deaths). Anesthesiologists, nurses, human factors engineers, and device manufacturers can work together to enhance the safety of PCA pumps by redesigning user interfaces, drug cassettes, and hospital operating procedures to minimize programming errors and to enhance their detection before patients are harmed.